Article Text

PDF
SAT0288 Atypical Femoral Fractures After Treatment with Bisphosphonates and Denosumab in Inflammatory and Senile Osteoporosis
  1. L. Merino Meléndez,
  2. I. Llorente,
  3. E. García,
  4. R. García-Vicuña,
  5. S. Castañeda Sanz
  1. Rheumatology, H.U. la Princesa, Madrid, Spain

Abstract

Background Atypical femoral fractures (AFF) are an infrequent side-effect of the antiosteoporotic treatment with bisphosphonates (around 5/10,000 patients/year). AFF usually occur at sites suffering of tensional stress, such as the subtrochanteric or diaphyseal femur. The pathogenic mechanism is not well known. Bisphosphonates (BPs) inhibit osteoclast activity and reduce bone remodelling, leading to a loss of the auto-repair bone tissue capacity and causing effects that can contribute to AFF. Denosumab (Dmab) is a monoclonal antibody, which blocks the receptor activator of nuclear factor kappa-B ligand (RANKL). Dmab inhibits the differentiation, proliferation, activity and survival of the osteoclasts, provoking an interruption in the “targeted remodelling” process, making microcracks develop. Although it is considered an efficacious treatment for osteoporosis (OP), its side-effects and possible chronic toxicity are still yet not well understood.

Objectives We report two cases of AFF just a few months after starting treatment with Dmab.

Methods Case 1. 73 year-old woman diagnosed of adult polymyositis anti-Jo1+, who was under treatment with prednisone 5 mg/day for a long time (10 years), methotrexate, cyclosporine A, and proton pump inhibitors (PPI). She had suffered two vertebral fractures (T9, L1), and a right isquiopubian branch fracture and she went under treatment with risedronate for 6 years and with strontium ranelate for another 5. Afterwards, she started Dmab and after her second dose, she suffered an AFF without prodromic symptoms neither recognizable triggers.

Case 2. 82 year-old woman with polymyalgia rheumatica, that followed treatment with oral prednisone (5-10 mg/day) and inhalated glucocorticoids (due to asthma) for a long time, and omeprazole for more than 10 years. After treatment with oral BPs (etidronate, alendronate, ibandronate, risedronate) for more than 15 years, she started Dmab, and also after the second dose she suffered an AFF.

Results We present here two cases with systemic chronic inflammatory diseases that were under lengthy treatments with corticosteroids, PPI and BPs, who suffered AFF after introducing Dmab. In both cases, a delay in the consolidation process of both of the fractures was observed, but the exact contribution of Dmab in this delay is truly uncertain.

Conclusions Our case reports support the fact that the consecutive use of different antirresorptive therapies should possibly be avoided (even though they had different mechanisms of action) in patients that need lengthy treatments for OP, specially if they also have other risk factors for AFF (advanced age, chronic glucocorticoid use or underlying inflammatory illnesses).

Disclosure of Interest None declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.